Alert archive / Indiana / Flash Flood Warnings in 2013
Flash Flood Warning 20, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jul 1, 2013, 6:53 PM EDT for Brown County, Jackson County, Indiana. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2013, 6:53 PM EDT (22:53 UTC)
- Expired
- Jul 1, 2013, 11:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brown County, IN, Jackson County, IN
The radar
The Indianapolis radar (KIND), 72 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 7:41 PM EDT | FLASH FLOOD | Spurgeons Corner, IN | INTERSECTION OF STATE ROUTE 135 AND BECKS GROVE ROAD FLOODED. |
| Jul 1, 7:42 PM EDT | FLASH FLOOD | 5 Nnw Freetown, IN | ROAD WASHED OUT NEAR THE INTERSECTION OF STATE ROUTE 135 AND BUFFALO PIKE. THIS INTERSECTION IS ABOUT A MILE SOUTH OF THE JACKSON-BROWN COUNTY BORDER. VIA TWITTER. |
| Jul 1, 7:42 PM EDT | FLASH FLOOD | 6 Nnw Freetown, IN | ROAD WASHED OUT NEAR THE INTERSECTION OF STATE ROUTE 135 AND BUFFALO PIKE. THIS INTERSECTION IS ABOUT A MILE SOUTH OF THE JACKSON-BROWN COUNTY BORDER. VIA TWITTER. |
| Jul 1, 10:17 PM EDT | FLASH FLOOD | 1 W Spurgeons Corner, IN | TWO WOMEN RESCUED FROM A VEHICLE TRAPPED IN HIGH WATER ON MOUNT NEBO ROAD. VIA TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
805 WGUS53 KIND 012253 FFWIND INC013-071-020300- /O.NEW.KIND.FF.W.0020.130701T2253Z-130702T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 653 PM EDT MON JUL 1 2013 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME NORTH CENTRAL JACKSON COUNTY IN SOUTH CENTRAL INDIANA... SOUTHEASTERN BROWN COUNTY IN SOUTH CENTRAL INDIANA... * UNTIL 1100 PM EDT * AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATES 3 TO 4 INCHES OF RAIN HAS FALLEN ACROSS THE WARNED AREA. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF EXTREME NORTH CENTRAL JACKSON AND SOUTHEASTERN BROWN COUNTIES... INCLUDING THE TOWN OF SPURGEONS CORNER. FLOODING HAS BEEN REPORTED ON STATE ROAD 135 JUST SOUTH OF THE JACKSON BROWN COUNTY LINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. && LAT...LON 3909 8610 3904 8609 3904 8620 3909 8621 $$ CP
1 follow-up statement
163 WGUS73 KIND 020301 FFSIND FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1101 PM EDT MON JUL 1 2013 INC013-071-020313- /O.EXP.KIND.FF.W.0020.000000T0000Z-130702T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BROWN-JACKSON- 1101 PM EDT MON JUL 1 2013 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN BROWN AND EXTREME NORTH CENTRAL JACKSON COUNTIES WILL BE ALLOWED TO EXPIRE AT 1100 PM EDT... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA ARE BEGINNING TO RECEDE...AND WILL CONTINUE TO DO SO OVERNIGHT. WHILE THE FLASH FLOODING THREAT HAS ENDED...SEVERAL ROADS REMAIN FLOODED AND IMPASSABLE ACROSS SOUTHERN BROWN AND NORTHWEST JACKSON COUNTY. A FLOOD WARNING WILL CONTINUE THROUGH 830 AM TUESDAY. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3909 8610 3904 8609 3904 8620 3909 8621 $$ RYAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 4:37 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 1, 4:37 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 437 PM EDT MON JUL 1 2013 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 254 PM EDT MON JUL 1 2013 AN UPPER LEVEL LOW AND A SURFACE LOW WILL GRADUALLY SHIFT WEST THROUGH WEDNESDAY. AFTERWARD CENTRAL INDIANA WILL BE PUT INTO A WARM AND UNSTABLE AIR MASS WITH FLOW FROM THE SOUTH. THESE WILL KEEP CHANCES FOR RAIN IN THE FORECAST INTO EARLY NEXT WEEK. TEMPERATURES WILL BE NEAR TO BELOW AVERAGE. && .NEAR TERM /LATE THIS AFTERNOON AND TONIGHT/... ISSUED AT 254 PM EDT MON JUL 1 2013 NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE SOUTHERN HALF OF THE FORECAST AREA THIS AFTERNOON. AS A VORTICITY MAXIMUM ROTATES AROUND THE UPPER LOW...EXPECT ADDITIONAL SHOWERS AND STORMS TO DEVELOP THIS EVENING AND SPREAD NORTH. SOME CLEARING ACROSS KENTUCKY SHOULD WORK ITS WAY INTO THE AREA AND ALLOW ADDITIONAL INSTABILITY TO AID IN STORM DEVELOPMENT. THUS WILL GO LIKELY POPS ALL AREAS EARLY THIS EVENING...THEN DECREASE POPS FROM SOUTHEAST TO NORTHWEST AS THE VORT MAX ROTATES THROUGH. OVERNIGHT WILL GO CHANCE POPS ALL AREAS WITH LOSS OF INSTABILITY. WENT WITH A BLEND OF RAW MODEL NUMBERS FOR LOWS SINCE THAT HAS WORKED WELL LATELY. && .SHORT TERM /TUESDAY THROUGH INDEPENDENCE DAY/... ISSUED AT 254 PM EDT MON JUL 1 2013 FOCUS CONTINUES TO BE ON CHANCES FOR RAIN THROUGH THE PERIOD. MODELS ARE CLOSE ENOUGH THAT A BLEND CAN BE USED FOR MOST ITEMS. THE UPPER LOW WILL STILL BE CLOSE BY TO THE WEST ON TUESDAY...SO EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP AS THE DAY PROGRESSES. WENT LIKELY POPS BY MID AFTERNOON. GENERALLY STUCK CLOSE TO MAV MOS FOR TEMPERATURES WITH SOME EXPECTED SUNSHINE. RAIN CHANCES WILL DECREASE TUESDAY NIGHT WITH LOSS OF HEATING AND AS UPPER LOW SLOWLY MOVES FARTHER AWAY. WENT WITH MODEL BLEND FOR TEMPERATURES. ON WEDNESDAY THE UPPER LOW WILL STILL BE CLOSE ENOUGH TO KEEP CHANCE POPS AROUND. THERE SHOULD BE MORE SUNSHINE THOUGH SO TEMPERATURES WILL BE WARMER. WENT WITH MODEL BLEND. WEDNESDAY NIGHT AND INDEPENDENCE DAY MOISTURE WILL INCREASE ACROSS THE EASTERN FORECAST AREA AS FLOW STRENGTHENS AROUND A SURFACE HIGH TO THE EAST. THIS WILL KEEP LOW CHANCES FOR RAIN AROUND. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... ISSUED AT 221 PM EDT MON JUL 1 2013 EXTENDED MODELS ARE CONTINUING TO SHOW THE OHIO VALLEY UPPER LOW RETROGRADING WEST AND WEAKENING INTO AN UPPER TROUGH BEFORE EVENTUALLY GETTING ABSORBED INTO THE FAST NORTHERN STREAM FLOW ACROSS CANADA AND THE GREAT LAKES. MEANWHILE ANOTHER CUTOFF LOW WILL DEVELOP ACROSS THE SOUTHERN PLAINS. THE 12Z GFS MUCH FASTER BRINGING THIS FEATURE NORTHEAST AND OPENING IT UP AS IT MOVES ACROSS THE OHIO VALLEY SUNDAY EVENING. MEANWHILE...THE 00Z WAS ABOUT 24 HOURS SLOWER TO MOVE THIS FEATURE ACROSS THE OHIO VALLEY. FINALLY...THE ATLANTIC HIGH PRESSURE AREA WILL DRIFT WEST RESULTING IN RETURN FLOW ACROSS THE OHIO VALLEY FROM THE GULF. THIS WILL BRING INCREASING MOISTURE TO THE OHIO VALLEY ALONG WITH MORE SHOWER AND THUNDERSTORM CHANCES THIS WEEKEND INTO EARLY NEXT WEEK. IT SHOULD ALSO RESULT IN TEMPERATURES WARMING TO NEAR NORMAL IN THE LOWER TO MID 80S PER REGIONAL ALLBLEND INITIALIZATION. && .AVIATION /DISCUSSION FOR THE 012100Z TAF UPDATE/... ISSUED AT 437 PM EDT MON JUL 1 2013 SCATTERED CONVECTION CONTINUES TO LIFT NORTHWEST ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. CURRENT TAFS LOOK GOOD AT THIS POINT...JUST EXTENDED TEMPO TSRA GROUPS AT BOTH KBMG AND KIND THROUGH 23Z. 18Z DISCUSSION FOLLOWS. UPPER LOW ACROSS WESTERN KENTUCKY WILL SHIFT TO NEAR ST. LOUIS BY TUESDAY AFTERNOON. A MOIST AND STABLE ATMOSPHERE ALONG WITH THE LIFT FROM THE LOW WILL RESULT IN SHOWERS AND THUNDERSTORMS ESPECIALLY THIS AFTERNOON AND EVENING AND TOMORROW TUESDAY AFTERNOON. WILL GO WITH TEMPO THUNDERSTORMS AT THE START OF THE TAF EXCEPT AT LAF...WHERE IT WAS NOT AS UNSTABLE. OTHERWISE...WILL GO WITH VCTS TIL 03Z...VCSH AFTER 03Z AND VCTS AFTER 16Z. CONDITIONS WILL BE VFR OR MVFR THIS AFTERNOON. COULD SEE SOME IFR AFTER 09Z...BUT BASED ON THE TRENDS THE PAST COUPLE OF DAYS ASSOCIATED WITH AREAS ON THE NORTHEAST SIDE OF THE LOW...WILL PROBABLY NOT BE WORSE THAN MVFR. WINDS WILL BE NORTHEAST AROUND 10 KNOTS THIS AFTERNOON AND DROP DOWN TO BELOW 10 KNOTS TONIGHT. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...50 NEAR TERM...50 SHORT TERM...50 LONG TERM....MK AVIATION...MK VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON TWITTER AND YOUTUBE AT: WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jul 1, 10:05 AM EDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1005 AM EDT MON JUL 1 2013 INZ021-028>031-035>049-051>057-060>065-069>072-021415- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-MARTIN-LAWRENCE-JACKSON-JENNINGS- 1005 AM EDT MON JUL 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: ISOLATED THUNDERSTORMS. HAZARDS: HEAVY RAIN...GUSTY WINDS...SMALL HAIL...LIGHTNING. TIMING: TODAY AND TONIGHT. DISCUSSION: A BROAD AREA OF LOW PRESSURE IN THE AREA WILL GENERATE SHOWERS AND ISOLATED THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED...HOWEVER A FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. ALL STORMS WILL BE CAPABLE OF HEAVY RAINFALL AND DANGEROUS LIGHTNING. LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT TIMES THROUGH SUNDAY. AT THIS POINT...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. HOWEVER...LIGHTNING AND LOCALLY HEAVY RAINFALL ARE THREATS FROM ANY THUNDERSTORM. DISCUSSION: AN UPPER LEVEL LOW IS EXPECTED TO RETROGRADE TO THE MISSISSIPPI VALLEY EARLY THIS WEEK. A HUMID SOUTHERLY FLOW OF AIR WILL ARRIVE LATE THIS WEEK RESULTING IN MORE CHANCES FOR SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ067-068-021415- KNOX-DAVIESS- 1005 AM EDT MON JUL 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: FLOODING AND ISOLATED THUNDERSTORMS. HAZARDS: RIVER FLOODING. HEAVY RAIN...LIGHTNING....GUSTY WINDS...AND SMALL HAIL. TIMING: ONGOING FLOODING. THUNDERSTORMS TODAY AND TONIGHT. DISCUSSION: A BROAD AREA OF LOW PRESSURE IN THE AREA WILL GENERATE SHOWERS AND ISOLATED THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED...HOWEVER A FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. ALL STORMS WILL BE CAPABLE OF HEAVY RAINFALL AND DANGEROUS LIGHTNING. LOCALIZED FLOODING FROM HEAVY RAINS IS POSSIBLE. FLOODING CONTINUES IN SOME LOCATIONS NEAR THE WABASH AND WHITE RIVERS. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENTS AND WARNINGS FOR MORE INFORMATION ON RIVER FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT TIMES THROUGH SUNDAY. AT THIS POINT...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. HOWEVER...LIGHTNING AND LOCALLY HEAVY RAINFALL ARE THREATS FROM ANY THUNDERSTORM. RIVER FLOODING ALONG THE WABASH AND WHITE RIVERS IS LIKELY TO CONTINUE INTO EARLY IN THE WEEK. DISCUSSION: AN UPPER LEVEL LOW IS EXPECTED TO RETROGRADE TO THE MISSISSIPPI VALLEY EARLY THIS WEEK. A HUMID SOUTHERLY FLOW OF AIR WILL ARRIVE LATE THIS WEEK RESULTING IN MORE CHANCES FOR SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Special weather statement, Jul 1, 5:40 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 540 PM EDT MON JUL 1 2013 INZ063-071-012230- BROWN-JACKSON- 540 PM EDT MON JUL 1 2013 ...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN BROWN AND NORTHWESTERN JACKSON COUNTIES UNTIL 630 PM EDT... AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF NASHVILLE...OR 18 MILES WEST OF SEYMOUR...MOVING NORTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... STORY... SPURGEONS CORNER... STONE HEAD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3916 8608 3901 8608 3892 8620 3911 8631 TIME...MOT...LOC 2140Z 234DEG 5KT 3905 8620 RYAN
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 1:51 PM EDT | Areal Flood Advisory | IND | Clay, Sullivan | 3 hr |
| Jul 1, 4:35 PM EDT | Areal Flood Warning | IND | Jackson, Lawrence, Monroe | 4 hr |
| Jul 1, 5:40 PM EDT | Special Weather Statement | IND | Brown | 50 min |
| Jul 1, 6:23 PM EDT | Areal Flood Warning | IND | Brown, Jackson | 14 hr |
Nearby
Flash Flood Warnings in Indiana, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.